Do I have a biofilm infection from Juvederm voluma? (photos)

I had voluma injected under my eyes 3 months ago. About a month after the initial injection, I woke up with my left under eye very swollen and tender. It took about 24-48 hours to go away then about a week later the same thing happened to my right eye. Then 2 weeks later, I woke up to it happening again to left eye which lasted about a day or 2. This morning, I woke up with both under eyes extremely puffy and really tender. It was way worse this morning than it has been. Please help!

Doctor Answers 7

Causes of biofilm infections, how to treat them, and avoiding them altogether

Thank you for your question. I understand you had Juvederm Voluma placed under your eyes and you developed a reaction where you had some swelling under your eyes on several instances about a month after the procedure. You state that now both under eye areas are swollen and tender, and your photos certainly do support that description, and you’re wondering if you have biofilm.

To first give you a bit about my background — I’m a Board-certified cosmetic surgeon and a Fellowship-trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for over 20 years. I use injectable fillers like Juvederm and Juvederm Voluma quite frequently in my practice, so I can certainly help you with your concern.

Biofilm is basically the presence of some kind of a bacteria that can lay on top of an implant, so it generally occurs in implant placement procedures such as breast augmentation and the like. In terms of injectable fillers, fillers can actually have bacteria travel with it or even bacteria conceived within that filler, and later cause some type of infection. One of the things that makes it difficult for biofilm to be treated, for example with breast implants, is that there is often a capsule or space where there is direct blood supply and that’s where bacteria can stay and remain dormant for extremely long periods of time, until it is triggered.

A concern I have is how people perceive injectables. People will think of surgical procedures as being invasive, but consider injectables to be non-invasive. Personally, I treat the injectable fillers the same way I treat surgery, because this is something going through and under your skin. I do everything with a very high level of sterility and we also have a specific process and protocol in place for such procedures. I would say that certain fillers also have an advantage over other fillers in terms of the risk of potential biofilm.

Ideally, more details and information regarding your medical history are needed to make a more accurate diagnosis, but I think that the issue of whether this is biofilm or just delayed hypersensitivity reaction to the material is almost unimportant. If someone like yourself came to my practice with the same type of symptoms of swelling and tenderness, I would do something to treat inflammation, treat infection, and then do something dissolve the Juvederm.

Patients who’ve had biofilm problems from implants have often needed extensive antibiotic treatment and required additional surgery to remove some of this implanted material. This is where a hyaluronic acid filler like Juvederm is advantageous, as it can be easily dissolved. In our practice, we also treat patients with biofilm problems with the help of platelet-rich plasma, which stimulates improved blood supply.

I recommend that you go back to the doctor who performed this procedure and go over your medical history with them — there could be an instance of sinusitis, sinusitis infection, or dental procedure within the time frame of you having this experience that is contributing to these symptoms. This is something that you don’t want to wait on and should have treated right away.

I hope that was helpful and I wish you the best of luck!

This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.


New York Oculoplastic Surgeon
4.3 out of 5 stars 61 reviews

Juvederm Filler Botox Toronto

Voluma is not recommended in this area.  You may need hyaluronidase and/or antibiotics.  The best person to help you is your treating physician. I suggest you see them in person or see another board certified surgeon or physician in your area. An in-person evaluation is needed to adequately evaluate your situation and options.
The foregoing information provided is not intended nor implied to be a substitute for professional medical advice, it is provided for educational purposes only.
You assume full responsibility for how you choose to use this information.
Always seek the advice of your physician or other qualified healthcare provider before starting any new treatment or discontinuing an existing treatment. Talk with your healthcare provider about any questions you may have regarding a medical condition.

Asif Pirani, MD, FRCS(C)
Toronto Plastic Surgeon
5.0 out of 5 stars 35 reviews

Voluma Reaction Under Eye

I use voluma in this area and although its not approved for this area, it works well in most people if injected properly.  however, some people get swelling that can persist and its best to reverse the filler if this happens.  I suggest seeing your physician and considering oral antibiotics, reversing the filler with hyaluronidase etc.  Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Needs treatment

Sorry to hear about your problem.  Keep working with your doctor as these can take time to treat.
It may need some antibiotics, cortisone injections, or hyaluronidase injections.

Belotero Balance, Teosyal Redensity II, Restylane Silk Are More Appropriate Injectable Fillers For Use Under The Eyes

Juvederm Voluma is an excellent and very robust injectable volumizing agent. It is quite useful for provide volume in areas such as the cheeks, chin, and along the jawline in appropriately selected candidates. Because the skin is so thin and delicate under the eyes, Voluma is not recommended for use there.

Going forward, it would be wise to discuss the use of Beletero Balance (My choice in my Upper East Side Manhattan practice) or Restylane Silk or Teosyal Redensity II (My favorite in my Israel satellite facility, where a far greater number of regulatory agency approved fillers and volumizers are available.) Beletero has little to no tendency to give rise to the unwanted, bluish Tyndall Effect when injected superficially within the delicate under eye skin.

The history and the appearance in the photo do suggest the possibility of a Biofilm reaction, although allergy or simply swelling from the tissue fluid-attraction properties of hyaluronic acid are other potential causes. 

If a biofilm, I have found the use of oral antibiotics combined with intralesional anti-inflamatory injections and/or hyaluronidase to be extremely helpful. If simply allergy or tissue fluid retention, simple antiinflammatory injections and hyaluronidase are ordinarily enough to bring about resolution. 

Once resolution is achieved, prior-to-retreatment intradermal testing to various agents might be in order to find a suitable injectable for your continuing needs.

Be sure that you are being treated by a board certified aesthetic physician with experience and expertise in the more advanced uses of fillers and volumizers for nonsurgical facial and periorbital rejuvenation. 


Nelson Lee Novick, MD
New York Dermatologic Surgeon
4.8 out of 5 stars 23 reviews

Reaction from Voluma under the eyes

Voluma is not meant to be injected under the eyes.  It could be that you have a biofilm infection or that you have an allergic reaction to the Voluma.  Please have the product dissolved and contact a professional who is experienced with these cosmetic fillers as well as the reactions.  Best, Dr. Green

Is this biofilm infection?


It is possible that there is biofilm contributing to the Voluma and the clinical history fits, namely the timing of the swelling a month after and the intermittent exacerbation.

Antibiotics should be initiated by the injecting physician and careful reassessment made to see if Vitrase injections can help break down the extracellular matrix to allow 1) breakdown of product and 2) help efficacy of the antibiotics.

Biofilm infections are stubborn to treatt and once diagnosed, require aggressive treatment. 

Best
Dr Karamanoukian

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.